Dense Fog, Eastern Uinta Basin
- When
- December 2, 8:00 PM MST to December 3, 10:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Widespread dense fog was reported across the eastern Uinta Basin. The visibility was reduced to less than 1/4 mile at the Vernal ASOS.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Widespread dense fog was reported across the eastern Uinta Basin. The visibility was reduced to less than 1/4 mile at the Vernal ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 2:12 PM MST, 5 hours 48 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 212 PM MST MON DEC 2 2002 CLOSED UPPER LOW IN PLACE OVER SOUTHERN NV WITH A JET SEGMENT SOUTHEAST OF THE LOW SPREADING HIGH CLOUDS ACROSS THE FOUR CORNERS AREA. THE FORECAST AREA IS IN A BENIGN FLOW BETWEEN THE CLOSED LOW AND THE NORTHERN STREAM JET ACROSS MT AND THE NORTHERN PLAINS. STABLE AIRMASS IN PLACE WITH LOW LEVEL MOISTURE TRAPPED IN THE VALLEYS. UINTA BASIN CONTINUES TO BE SHROUDED WITH STRATUS AND DO NOT SEE ANYTHING IN THE NEAR TERM TO MIX IT OUT. EXPECT STRATUS AND FOG TO DEVELOP ALONG PORTIONS OF THE I-70 CORRIDOR AGAIN TONIGHT AS WELL. LITTLE CHANGE IN MID LEVEL LAPSE RATES THROUGH MID WEEK...SO DO NOT ANTICIPATE MUCH IMPROVEMENT FOR THE UINTA BASIN. MODELS IN GOOD AGREEMENT WITH THE TRACK OF THE UPPER LOW OVER THE SW. IT LOOKS LIKE THE SYSTEM WILL STAY TOO FAR SOUTH TO PRODUCE ANYTHING OTHER THAN CLOUDS ACROSS EASTERN UTAH AND WESTERN COLORADO. JET CIRRUS SPREADING ACROSS THE AREA WILL PRODUCE CLOUDY CONDITIONS ACROSS THE SAN JUANS AND ADJACENT VALLEYS TO THE SOUTH TONIGHT. CIRRUS SHOULD CLEAR TUESDAY AS THE CLOSED LOW OPENS UP AND TRACKS EAST ACROSS AZ AND NM. NORTHWEST FLOW DOMINATES TUESDAY NIGHT THROUGH THURSDAY. ENOUGH LOW LEVEL MOISTURE AND COOLING PROGGED FOR SMALL POPS ACROSS THE MOUNTAINS IN NORTHWEST CO. TAL EXTENDED (FRI-MON)...UPPER LEVEL RIDGING WILL OCCUR FRIDAY AHEAD OF INCOMING PACIFIC STORM THAT IS PROGGED TO MOVE INLAND ALONG CALIFORNIA COAST. SHARP PACIFIC RIDGE WILL PUSH SYSTEM SOUTHEAST WITH ENERGY SHEARING OUT ACROSS THE FOUR CORNERS SATURDAY. SEEING GOOD AGREEMENT BETWEEN EC AND GFS...WILL INTRODUCE CHANCE PRECIP ALL AREAS FOR SATURDAY. LINGERING SNOW SHOWERS POSSIBLE SUNDAY AS DOMINANT NORTHWEST FLOW DEVELOPS BEHIND TROUGH. UPR RIDGE WILL AFFECT AREA MONDAY WITH DRY AND SEASONAL CONDITIONS. DJN.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-031400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 609 AM MST MON DEC 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... LOW CLOUDS AND REDUCED VISIBILITIES DUE TO WIDESPREAD FOG WILL AFFECT THE EASTERN UINTA BASIN OF NORTHEAST UTAH AND THE CENTRAL COLORADO RIVER VALLEY OF WESTERN COLORADO THIS MORNING. FOG AT TIMES WILL BE DENSE. BY THIS AFTERNOON THE CENTRAL COLORADO RIVER VALLEY IS EXPECTED TO BECOME PARTLY CLOUDY. LOW CLOUDS AND AREAS OF FOG WILL CONTINUE TO AFFECT THE UINTA BASIN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A CHANCE OF MAINLY MOUNTAIN SNOW SHOWERS WILL PERSIST ACROSS NORTHWEST COLORADO THROUGH THURSDAY. DRY CONDITIONS WILL FOLLOW FOR THE REST OF THE WEEK. HEFFERNAN
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327009.